It looks like you're new here. If you want to get involved, click one of these buttons!
Hello June Surgery Buddies,
I had PLIF L4-5 on June 6, 2017. I am closing in on 6 weeks post-op.
I am a 50 year old active female. I had progressive pain (over a period of about 5 years) in my lower back, right hip, and numbness down my right leg into my toes. In recent years I have been an avid road cyclist and occasional runner. In April 2016, while training for a half marathon, run/walk I experienced excruciating pain in my right groin area, leading me to seek help from a physical therapist. After continuing PT faithfully for 6 months along with regular chiropractic treatments with little relief, I got an MRI and was referred to a neurosurgeon. The neurosurgeon pointed out my spinal deformity, and suggested spinal fusion.
Since I work as an elementary educator, I had to postpone my surgery 8 months until the end of the school year. In the meantime I had a course of 3 epidural injections to help with pain Ann was prescribed gabapentin. I made it to June, with minimal pain relief from the interim meds.
My surgery was a success. My surgeon said my surgery was complicated due to the severely deteriorated condition of the disk material. However, he indicated that my vertebrae easily moved back into correct position after the dick material was removed. I was released from the hospital after only 2 nights.
My recovery seems to be progressing well. I have been able to go off the narcotic pain reliever quickly and at my 2 week post op checkup, my doctor said I was doing great. I also weaned off the gabapentin and flexiral.
At 5 weeks I had a slight trip. My foot caught on a door mat and i had to catch myself on a hand rail. My core muscles contracted sharply to stop me from falling. Since that happened, I have been having back spasms. I have been taking Tylenol and flexiral again but it seems that every time I engage my core muscles, the spasms return.
Is this normal? Of course, like everyone on this forum, I worry constantly about messing up my fusion as I heal.